Oregon, 2011

High Wind in Oregon, March 15, 2011

March 15, 2011 · NWS PQR · 4 events in 4 counties and zones

Strong, gusty southwest winds developed along a convective line in the unstable post-frontal air mass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Strong, gusty southwest winds developed along a convective line in the unstable post-frontal air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 15, 1:06 PM PST, 0 minutes earlier.

Area forecast discussion, Mar 15, 1:06 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
206 PM PDT TUE MAR 15 2011

.SYNOPSIS...A STRONG WAVE OR POSSIBLE FRONTAL BOUNDARY WAS JUST OFF
THE COAST WITH EMBEDDED THUNDERSTORMS WILL MOVE THROUGH THE FORECAST
AREA THE REMAINDER OF THIS AFTERNOON AND EVENING. OTHERWISE STRONG
COOL SHOWERY ONSHORE FLOW WILL CONTINUE OVER THE AREA FROM OFF THE
PACIFIC TONIGHT INTO WEDNESDAY FOR LOTS OF SHOWERS. SNOW LEVELS WILL
FALL WELL BELOW THE PASSES THIS AFTERNOON AND EVENING...THEN FALL TO
BETWEEN 2000 AND 3000 FEET LATER TONIGHT AND WEDNESDAY WITH HEAVY
SNOW AT TIMES IN THE CASCADES. COLDER AIR ALOFT SPREADING IN TO THE
AREA THIS AFTERNOON AND EVENING WILL GIVE A CHANCE OF
THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TODAY...CONTINUING
THROUGH WEDNESDAY. ONE MORE WEAK WAVE WILL BRING SOME MORE SHOWERS ON
THURSDAY WITH CONTINUING LOWER SNOW LEVELS. THE NEXT SYSTEM WILL
APPROACH LATER THURSDAY AND THURSDAY NIGHT AS IT SETS UP OFF THE
COAST. THIS SYSTEM THEN WEAKENS AND MOVES ONSHORE MOSTLY TO OUR SOUTH
OVER THE WEEKEND. CONTINUED UNSETTLED AND COOL WEATHER.
&&

.SHORT TERM...WE HAVE A STRONG WAVE WITH A POSSIBLE SECONDARY FRONTAL
BOUNDARY JUST OFF THE COAST THAT WILL MOVE THROUGH OUR AREA THIS
AFTERNOON AND EVENING. THIS WAVE LOOKS TO BE THE FEATURE TO FOCUS AND
RELEASE OUR THUNDERSTORM THREAT TODAY. DESPITE THE SOLID CLOUD
COVER...BEING ON THE CYCLONIC SIDE OF A STRONG UPPER JET AND NEAR THE
LEFT EXIT REGION IS AIDING BOTH THE INSTABILITY AND THE ORGANIZATION
OF CELLS SO THAT STRONG OR EVEN SEVERE THUNDERSTORMS ARE POSSIBLE.
HAVE ALREADY HAD A LOT OF LIGHTNING ALONG THE COAST AND SOME WIND
GUSTS UP NEAR 50 MPH AS THE CONVECTION FORMS STREETS OR LINES. THE
CONVECTION SHOULD EASE THIS LATER THIS EVENING ONCE THE FEATURE
OFFSHORE MOVES THROUGH.

THE ONSHORE FLOW WILL CONTINUE TO BE PRETTY STRONG THROUGH TONIGHT
AND INTO WEDNESDAY. 850 MB FLOW WILL PEAK WITH THE WAVE THIS EVENING
IN THE 40 TO 50 KT RANGE...BUT CONTINUE 30 TO 40 KT INTO WEDNESDAY
MORNING. THE SNOW LEVELS WILL DROP TO NEAR PASS ELEVATIONS LATER THIS
AFTERNOON AND EVENING AND LOWER TO BETWEEN 2000 AND 3000 FEET LATER
TONIGHT AND WEDNESDAY. STILL THINK 10 TO 20 INCH STORM TOTALS LOOK
REASONABLE.

THE ONSHORE FLOW EASES WEDNESDAY AFTERNOON BUT SHOWERS WILL CONTINUE
BUT STILL ENOUGH FOR PLENTY OF SHOWERS. THE AIR MASS STILL LOOKS
UNSTABLE WEDNESDAY AFTERNOON AND EVENING...ESPECIALLY WITH MORE SUN
BREAKS EXPECTED. THE STORMS SHOULD BE LESS ORGANIZED AS WE LOSE AS
THE SHEAR BECOMES WEAKER.

ONE MORE WEAKER SHORT WAVE MOVES THROUGH THURSDAY THAT WILL KEEP
SHOWERS GOING...AND STILL RELATIVELY LOW SNOW LEVELS.

NEXT SYSTEM SETS UP OFF THE COAST THURSDAY THEN STOPS AS IT BECOMES
VERTICALLY STACKED. THE ASSOCIATED COLD FRONT TRIES TO PUSH ONSHORE
LATER THURSDAY NIGHT INTO FRIDAY. THIS FRONT DOES HAVE A RELATIVELY
STRONG LOW LEVEL JET WITH IT...BUT THE ORIENTATION OF THE GRADIENT
REMAINS EASTERLY AND WILL INHIBIT ANY THREAT OF STRONG WINDS NEAR THE
COAST. SNOW LEVELS WILL REMAIN WELL BELOW THE CASCADE PASSES WITH
THIS SYSTEM. TOLLESON

.LONG TERM... THE FRIDAY LOW OFF THE COAST WILL WEAKEN THEN MOVE
INLAND TO OUR SOUTH OVER THE WEEKEND WITH SLOWLY DECREASING SHOWERS.
THE LONGER TERM PERIOD STILL HAS AN OCCASIONAL SYSTEM EVERY COUPLE OF
DAYS THAT WILL KEEP THINGS UNSETTLED THOUGH CONFIDENCE IN ANY DETAILS
IS LOW. PATTERN STILL LOOKS COOL THOUGH. TOLLESON
&&

.AVIATION...POST COLD FRONTAL AIR MASS COMBINED WITH HEALTHY LOW
LEVEL WIND SPEED SHEAR HELPING TO PRODUCE COVECTIVE ACTIVITY
THROUGHOUT MUCH OF THE FORECAST AREA THIS AFTERNOON. GENERALLY EXPECT
PREDOMINANT VFR IN THE LOWLANDS AND CASCADE FOOTHILLS... EXCEPT FOR
BRIEF PERIODS OF MVFR TO EVEN IFR IN HEAVIER SHOWERS. SOME OF THE
STRONGER CELLS CAPABLE OF PRODUCING WIND GUSTS TO 45 KT. MAINLY VFR
AFTER 03Z AS THINGS SETTLE DOWN...BUT COULD BE SOME LOCAL MVFR CIGS
TOWARD DAWN IN THE VALLEYS. UNSTABLE CONDITIONS WILL DEVELOP AGAIN
AFTER ABOUT 18Z WED FOR ANOTHER THREAT OF MVFR CIGS/VIS IN HEAVIER
SHOWERS AND POSSIBLE THUNDERSTORMS. CASCADES WILL CONTINUE TO BE
OBSCURED THROUGH AT LEAST WED MORNING DUE TO 40 TO 50 KT 850 MB WLY
FLOW.

KPDX AND APPROACHES...GENERALLY VFR THROUGH THE 00Z FORECAST
PERIOD...BUT SCATTERED MVFR CIGS/VIS THROUGH 06Z IN HEAVIER SHOWERS
AND POSSIBLE THUNDERSTORMS. HEALTHY LOW-LEVEL WIND SHEAR (12Z SALEM
SOUNDING SHOWED A MEAN WIND FROM 0 TO 6 KM OF 53 KT) CAPABLE OF
PRODUCING BRIEF GUSTS UP TO 45 KT. COULD SEE SOME LOCALIZED MVFR CIGS
TOWARD DAWN...ESPECIALLY OVER WRN APPROACHES. WEISHAAR
&&

.MARINE...GALE CONTINUES THROUGH 03Z WED. 12Z MODEL BOUNDARY LAYER
WIND FORECASTS SHOW 25-35 KT THROUGH 00Z. ALREADY HAVE HAD SEVERAL
GUSTS TO 45 KT IN STRONG CONVECTIVE SHOWERS THIS AFTERNOON. MWW
STATEMENT HAS THIS COVERED. LATEST NAM-12 HAS 40-45 KT 950 MB WIND
00Z WED FOR CONTINUED GOOD MIXING POTENTIAL OF STRONGER GUSTS TO THE
SURFACE.

WIND DIMINISHES WED AFTERNOON AND WILL REMAIN BELOW SMALL CRAFT
LIMITS WED NIGHT AND THU. GALES MAY RETURN TO THE OUTER WATERS AS
SOON AS LATE THU AFTERNOON. LATEST WAVE HEIGHTS RUNNING PRETTY CLOSE
TO THE ENP GUIDANCE. SEAS WILL REMAIN IN THE MID TEENS THROUGH WED
NIGHT.	WEISHAAR
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL NOON PDT WEDNESDAY FOR CASCADES
     IN LANE COUNTY-NORTHERN OREGON CASCADES.

WA...WINTER WEATHER ADVISORY UNTIL NOON PDT WEDNESDAY FOR SOUTH
     WASHINGTON CASCADES.

PZ...GALE WARNING UNTIL 8 PM PDT THIS EVENING FOR ALL COASTAL WATERS
     FROM CAPE SHOALWATER WA TO FLORENCE OR OUT TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 5 PM
     PDT WEDNESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 15, 4:39 AM PST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
539 AM PDT TUE MAR 15 2011

PZZ250-255-270-275-161545-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
539 AM PDT TUE MAR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THROUGH NOON TODAY. PLEASE SEE
PDXMWWPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001>010-012-014-PZZ210-WAZ020>023-039-040-161545-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
COLUMBIA RIVER BAR-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
539 AM PDT TUE MAR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ011-013-WAZ019-161545-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
539 AM PDT TUE MAR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL NOON
WEDNESDAY. PLEASE SEE PDXWSWPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 15, 10:40 AM PST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1140 AM PDT TUE MAR 15 2011

ORZ001>008-010-012-WAZ020>022-039-040-160045-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...VIDA...LOWELL...
COTTAGE GROVE...FRANCES...RYDERWOOD...RAYMOND...LONG BEACH...
CATHLAMET...LONGVIEW...KELSO...CASTLE ROCK...VANCOUVER...
BATTLE GROUND...WASHOUGAL...TOUTLE...ARIEL...COUGAR
1140 AM PDT TUE MAR 15 2011

...SCATTERED THUNDERSTORMS EXPECTED THROUGH THIS EVENING...

AN INCREASINGLY UNSTABLE ATMOSPHERE WILL LIKELY LEAD TO THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS SOUTHWEST WASHINGTON
AND NORTHWEST OREGON THIS AFTERNOON. THUNDERSTORMS MAY BECOME
INCREASINGLY STRONG AS THE AFTERNOON PROGRESSES...WITH LOCAL GUSTY
WINDS AND HAIL POSSIBLE. THERE IS ALSO AN ENHANCED POSSIBILITY OF
FUNNEL CLOUDS THIS AFTERNOON. FUNNEL CLOUDS OFTEN DO NOT TOUCH THE
GROUND. HOWEVER...IF THEY DO TOUCH THE GROUND THEY ARE DANGEROUS
AND CAN BE DAMAGING.

WEAGLE
Special weather statement, Mar 15, 1:00 PM PST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
200 PM PDT TUE MAR 15 2011

ORZ006-WAZ023-039-152130-
GREATER PORTLAND METRO AREA OR-GREATER VANCOUVER AREA WA-WESTERN
COLUMBIA RIVER GORGE WA-
200 PM PDT TUE MAR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLARK...CENTRAL
MULTNOMAH AND NORTHWESTERN CLACKAMAS COUNTIES UNTIL 230 PM PDT...

AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST LINN...OR NEAR OREGON CITY...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM. THIS WILL BE ACCOMPANIED BY A PERIOD OF
VERY HEAVY RAIN AND POSSIBLE LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  HAPPY VALLEY AND MT TABOR...
  EAST PORTLAND...GRESHAM...PARKROSE...ROCKY BUTTE AND
  GOVERNMENT ISLAND...
  CAMAS...FAIRVIEW...WOOD VILLAGE AND TROUTDALE...
  LACAMAS LAKE AND WASHOUGAL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4571 12242 4559 12226 4535 12264 4542 12273
TIME...MOT...LOC 2058Z 223DEG 41KT 4542 12262

WEAGLE

WEATHER.GOV/PORTLAND
Special weather statement, Mar 15, 1:03 PM PST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
203 PM PDT TUE MAR 15 2011

ORZ006-007-152130-
CENTRAL WILLAMETTE VALLEY OR-GREATER PORTLAND METRO AREA OR-
203 PM PDT TUE MAR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN
WASHINGTON...SOUTHERN MULTNOMAH...NORTHWESTERN CLACKAMAS AND EXTREME
NORTHERN MARION COUNTIES UNTIL 230 PM PDT...

AT 159 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BROOKS...OR 16 MILES EAST OF
MCMINNVILLE...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AURORA...
  WOODBURN...
  DONALD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4559 12262 4546 12236 4509 12282 4514 12295
TIME...MOT...LOC 2103Z 216DEG 40KT 4518 12284

WEATHER.GOV/PORTLAND

Event by event

4 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
March 15, 1:06 PM PST to 2:45 PM PST
Where
Northern Oregon Coast forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Official NWS Observations

Strong winds were reported at Garibaldi, Oregon with sustained winds of 35 kts.

High Wind, Central Oregon Coast

When
March 15, 2:15 PM PST to 2:44 PM PST
Where
Central Oregon Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

Strong winds were reported on the Yaquina Bridge with sustained winds of 46 kts and gusts to 54 kts. Strong winds were also reported at Gleneden Beach with gusts to 64 kts, and at Lincoln City with sustained winds of 35 kts and gusts to 64 kts.

High Wind, Central Coast Range of W Oregon

When
March 15, 2:20 PM PST to 2:58 PM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Unknown

Given synoptic pattern and winds gusting 56 to 64 kts in surrounding zones, it is likely that similar wind speeds occurred in the central coast range.

High Wind, Coast Range of Nw Oregon

When
March 15, 2:48 PM PST to 2:58 PM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Mt. Hebo, Oregon with gusts to 59 kts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293586, 293588, 293590, 293589.